Alert archive / Florida / Tornado Warnings in 2013

Tornado Warning 29, NWS Tampa Bay, FL

October 8, 2013Hillsborough County, Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 8, 2013, 3:23 PM EDT for Hillsborough County, Florida. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2013, 3:23 PM EDT (19:23 UTC)
Expired
Oct 8, 2013, 3:45 PM EDT
In force
22 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 19 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 3:24 PM EDTTORNADOMacdill Air Force Base, FLREPORT OF TORNADO ON GROUND BY AIR FORCE WEATHER OBSERVER AND PILOT FLYING OVER THE BASE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1799 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1799 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WFUS52 KTBW 081923
TORTBW
FLC057-081945-
/O.NEW.KTBW.TO.W.0029.131008T1923Z-131008T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
323 PM EDT TUE OCT 8 2013

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN HILLSBOROUGH COUNTY IN FLORIDA.

* UNTIL 345 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR MACDILL AIR FORCE BASE...OR 9 MILES SOUTH OF TAMPA...
  MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  MACDILL AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE PLEASE CALL
813-645-2323.

&&

LAT...LON 2788 8254 2789 8247 2786 8248 2785 8246
      2782 8246 2781 8247 2781 8250 2783 8254
      2785 8256 2786 8256
TIME...MOT...LOC 1923Z 269DEG 11KT 2784 8251

$$
3 follow-up statements
997 
WWUS52 KTBW 081928
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
328 PM EDT TUE OCT 8 2013

FLC057-081945-
/O.CON.KTBW.TO.W.0029.000000T0000Z-131008T1945Z/
HILLSBOROUGH FL-
328 PM EDT TUE OCT 8 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR WESTERN
HILLSBOROUGH COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. MEDIA VIDEO AND THE MACDILL AFB OBSERVER 
INDICATED AT LEAST A FUNNEL CLOUD...IF NOT A TORNADO LOCATED NEAR 
MACDILL AIR FORCE BASE...OR 8 MILES SOUTH OF TAMPA...MOVING EAST AT 
10 MPH.

THE TORNADO WILL BE NEAR...
  MACDILL AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2786 8254 2789 8247 2786 8248 2785 8246
      2782 8246 2781 8247 2781 8250 2783 8254
TIME...MOT...LOC 1927Z 270DEG 7KT 2784 8251

$$


RAG
352 
WWUS52 KTBW 081937
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
337 PM EDT TUE OCT 8 2013

FLC057-081945-
/O.CON.KTBW.TO.W.0029.000000T0000Z-131008T1945Z/
HILLSBOROUGH FL-
337 PM EDT TUE OCT 8 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR WESTERN
HILLSBOROUGH COUNTY...

AT 335 PM EDT...THE MACDILL AFB WEATHER OBSERVER AND A PILOT BOTH 
REPORTED A TORNADO.  LOCATED OVER MACDILL AIR FORCE BASE...OR 8 
MILES SOUTH OF TAMPA...MOVING EAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  MACDILL AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2782 8251 2785 8251 2787 8248 2786 8248
      2785 8246 2782 8246 2781 8247 2781 8249
TIME...MOT...LOC 1936Z 270DEG 7KT 2784 8249

$$


RAG
124 
WWUS52 KTBW 081941
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
341 PM EDT TUE OCT 8 2013

FLC057-081949-
/O.CAN.KTBW.TO.W.0029.000000T0000Z-131008T1945Z/
HILLSBOROUGH FL-
341 PM EDT TUE OCT 8 2013

...THE TORNADO WARNING FOR WESTERN HILLSBOROUGH COUNTY IS
CANCELLED...

THE STORM THAT PRODUCED A TORNADO ON MACDILL AIR FORCE BASE HAS 
MOVED INTO HILLSBOROUGH BAY. DOPPLER RADAR INDICATES THAT IT HAS 
WEAKENED AND IS NO LONGER PRODUCING A TORNADO. FUNNEL CLOUDS AND 
WATERSPOUTS REMAIN POSSIBLE THIS AFTERNOON. IF A WATERSPOUT OR 
TORNADO IS SPOTTED...IMMEDIATELY TAKE COVER IN SAFE SHELTER.

LAT...LON 2782 8251 2785 8251 2787 8248 2786 8248
      2785 8246 2782 8246 2781 8247 2781 8249
TIME...MOT...LOC 1939Z 270DEG 7KT 2784 8248

$$


RAG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 8, 9:36 AM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 8, 9:36 AM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
936 AM EDT TUE OCT 8 2013

.UPDATE...WEAK FRONTAL BOUNDARY REMAINS OVER NORTH FLORIDA THIS
MORNING WITH A WIND SHIFT LINE FROM JUST NORTH OF DAYTONA BEACH
WESTWARD THROUGH CITRUS COUNTY AND INTO THE GULF. THE DRIER AIR IS
LOCATED WELL BEHIND THIS LINE AND IS SLOWLY APPROACHING CROSS
CITY. FOR THE MOST PART...MODELS ARE GENERATING SHOWERS THIS
AFTERNOON ALONG AND TO THE SOUTH OF THE DRY AIR RATHER THAN ALONG
THE WIND SHIFT LINE. THERE IS SO MUCH DRY AIR ABOVE 850 MBS THAT
THE CHANCES OF SEEING ANY THUNDER ARE ALMOST ZERO. IN FACT...IF IT
WERENT FOR THE UPPER-LEVEL IMPULSE MOVING ACROSS THE STATE THIS
AFTERNOON...I WOULD BE TEMPTED TO LEAVE ANY MENTION OF SHOWERS OUT
OF THE FORECAST ALTOGETHER.

FOR THE UPDATE...WITH NO REAL HEATING TAKING PLACE UNTIL LATER...
I WILL KEEP ANY SHOWER MENTION TO JUST THE AFTERNOON HOURS. EVEN
THEN...BEST CHANCES WILL REMAIN NORTH OF TAMPA BAY WITH NO MENTION
OF SHOWERS FROM SARASOTA COUNTY SOUTH. DRY AIR WILL CONTINUE TO
FILTER IN TONIGHT WITH SLIGHTLY COOLER TEMPERATURES THROUGH THE
REMAINDER OF THE WEEK.

THE GRIDDED FORECAST AND POINT AND CLICKS ON THE WEB HAVE BEEN
UPDATED. THE TEXT ZONE PRODUCTS WILL BE OUT BY 10 AM.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY...WITH SOME HIGH
CEILINGS AS AN U/L TROF MAKES ITS WAY THROUGH THE AREA. ISOLATED
MVFR CONDITIONS ARE POSSIBLE TOMORROW MORNING BEFORE TROF EXITS
OUR AREA.

&&

.MARINE...WINDS HAVE DIMINISHED BUT SOME RESIDUAL SWELL CONTINUES
WITH COMBINED SEAS UP TO 4 OR 5 FEET WELL OFFSHORE. THE SWELL IS
NOW MOVING FROM NORTH TO SOUTH AND WILL BE DIMINISHING THROUGHOUT
THE DAY. THE CURRENT FORECAST IS IN GOOD SHAPE SO JUST MINOR
TWEAKS PLANNED THIS MORNING.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR CHARLOTTE-
     HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.

GULF WATERS...NONE.

&&

UPDATE/MARINE...JILLSON
AVIATION...LEWIS
Hazardous weather outlook, Oct 8, 4:41 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
441 AM EDT TUE OCT 8 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-082045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
441 AM EDT TUE OCT 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
WEST TO NORTHWEST WINDS ASSOCIATED WITH THE PASSAGE OF A WEAK COLD
FRONT WILL LEAD TO AN INCREASED RISK FOR RIP CURRENTS AT AREA
BEACHES TODAY. RIP CURRENTS CAN PULL EVEN STRONGER SWIMMERS OUT TO
SEE..SO PEOPLE AT THE BEACH SHOULD EXERCISE EXTRA CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, Oct 8, 2:22 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
222 PM EDT TUE OCT 8 2013

FLZ051-081830-
HILLSBOROUGH-
222 PM EDT TUE OCT 8 2013

...WATERSPOUT APPROACHING THE SHORELINE IN TAMPA NEAR MACDILL
AIR FORCE BASE...

AT 220 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS RECEIVED
SEVERAL REPORTS OF FUNNEL CLOUDS NEAR THE GANDY BRIDGE. DOPPLER
RADAR SHOWED THE STORM MOVING EAST AT 10 MPH. ANY POTENTIAL
WATERSPOUT COULD BRIEFLY COME ASHORE NEAR THE WESTERN PORTIONS OF
SOUTHERN TAMPA NEAR THE GANDY BRIDGE.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 39 AND 46.

A WATERSPOUT THAT MOVES ONTO LAND BECOMES A TORNADO. SHORELINE
RESIDENTS SHOULD REMAIN ALERT...AND BE PREPARED TO MOVE TO SAFETY
QUICKLY.

&&

LAT...LON 2799 8262 2798 8244 2790 8245 2790 8246
      2792 8248 2786 8248 2785 8246 2781 8247
      2783 8254 2785 8256 2793 8254 2793 8257
      2796 8256 2796 8262
TIME...MOT...LOC 1820Z 274DEG 9KT 2790 8254

RAG
Special weather statement, Oct 8, 3:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
315 PM EDT TUE OCT 8 2013

FLZ051-081930-
HILLSBOROUGH-
315 PM EDT TUE OCT 8 2013

...WATERSPOUT APPROACHING THE WESTSHORE AREA OF SOUTHERN TAMPA NEAR
MACDILL AIR FORCE BASE...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH A WATERSPOUT...4 MILES SOUTH OF GANDY BRIDGE...
MOVING EAST AT 15 MPH.

A WATERSPOUT THAT MOVES ONTO LAND BECOMES A TORNADO. SHORELINE
RESIDENTS SHOULD REMAIN ALERT...AND BE PREPARED TO MOVE TO SAFETY
QUICKLY.

&&

LAT...LON 2787 8254 2789 8255 2793 8254 2792 8248
      2786 8248 2785 8246 2783 8246 2781 8247
      2783 8254 2785 8256 2786 8256
TIME...MOT...LOC 1915Z 278DEG 12KT 2784 8254

RAG

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:02 AM EDTRip Current StatementTBWPinellas16 hr
Oct 8, 2:20 PM EDTSpecial Marine WarningTBW40 min
Oct 8, 2:22 PM EDTSpecial Weather StatementTBWHillsborough8 min
Oct 8, 3:10 PM EDTSpecial Marine WarningTBW65 min
Oct 8, 3:15 PM EDTSpecial Weather StatementTBWHillsborough15 min
Oct 8, 4:07 PM EDTSpecial Marine WarningTBW53 min
Oct 8, 4:18 PM EDTSpecial Weather StatementTBWHillsborough42 min
Oct 8, 4:58 PM EDTSpecial Weather StatementTBWManatee17 min
Oct 8, 5:52 PM EDTSpecial Weather StatementTBWPasco23 min
Oct 8, 6:23 PM EDTSpecial Weather StatementTBWSarasota7 min
Oct 8, 6:37 PM EDTSpecial Weather StatementTBWPolk23 min
Oct 8, 7:12 PM EDTSpecial Weather StatementTBWSarasota18 min
Oct 8, 7:13 PM EDTSpecial Marine WarningTBW62 min
Oct 8, 7:46 PM EDTSpecial Weather StatementTBWHillsborough14 min
Oct 8, 7:56 PM EDTSpecial Weather StatementTBWSarasota19 min

Nearby

Tornado Warnings in Florida, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.